Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 15, 2021, 2:46 PM MST for Maricopa County, Arizona. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 2:46 PM MST (21:46 UTC)
- Expired
- Jul 15, 2021, 3:30 PM MST
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:55 PM MST | TSTM WND DMG | 1 Ssw Beardsley, AZ | 20 TREES DOWN IN MULTIPLE LOCATIONS ALONG N. SUNRISE BLVD. BETWEEN REMINGTON DR. AND MOUNTAIN VIEW BLVD. RADAR ESTIMATED WINDS BETWEEN 40-50 MPH AROUND THIS TIME. CONSISTENT WITH OBSERVATION OF 48 MPH GUST FROM MESONET STATION MAMD 1.9 W BEARDSLEY (AZ ALERT). |
| Jul 15, 2:55 PM MST | TSTM WND DMG | 1 Ssw Sun City West, AZ | 15 TREES DOWN ALONG N. REEMS RD. NEAR MOUNTAIN VIEW BLVD. RADAR ESTIMATED WINDS BETWEEN 40-50 MPH DURING THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS85 KPSR 152146 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 246 PM MST Thu Jul 15 2021 AZZ537-540-542-544-152230- Buckeye/Avondale AZ-Deer Valley AZ-Northwest Valley AZ- North Phoenix/Glendale AZ- 246 PM MST Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm over Surprise Stadium, or near Waddell. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glendale, Surprise, Avondale, Goodyear, El Mirage, Youngtown, Sun City West, Sun City, Waddell, Cashion, Litchfield Park, Glendale Sports Complex, Luke AFB, Beardsley, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Camelback Ranch. This includes the following highways... AZ Interstate 10 between mile markers 128 and 133. US Highway 60 between mile markers 136 and 151. AZ Route 101 between mile markers 5 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 11253 3371 11245 3367 11218 3342 11230 TIME...MOT...LOC 2146Z 292DEG 4KT 3361 11241 $$ SDB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 10:54 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 15, 10:54 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1054 AM MST Thu Jul 15 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Day to day shower and thunderstorm chances will continue, but
likely to a lesser degree over the lower deserts through at least
Friday. Better chances for storms and locally heavy rainfall will
persist over the eastern Arizona high terrain. A shift in the
weather pattern over the weekend into early next week should
provide for better monsoon storm chances, including the south-
central Arizona lower deserts, eventually expanding westward into
southwest Arizona and southeast California. Temperatures will
remain within a couple degrees of normal for mid July through the
next week.
&&
.DISCUSSION...
Our monsoon season is well under way with ample monsoon moisture
for day to day storms and this should continue for at least
another week. Current objective analysis shows the nearly
stationary monsoon high over southeast California providing weak
northerly flow across most of Arizona. Northerly flow is normally
not a good thing for storm chances as it typically brings drier
air from the Great Basin, but PWATs remain quite high as far north
as southern Nevada (via near record PWAT 1.31" from 00Z KVEF
raob). Another weak shortwave trough tracking southeastward over
the top of the ridge is currently analyzed across north-central
Arizona, supporting nocturnal showers and thunderstorms across
Yavapai and Mohave Counties. CAMs have not been handling this
activity very well, but in general have this activity diminishing
before it reaches La Paz and Maricopa. Would not be surprised if
the showers and storms continue to track southward over the next
several hours as it follows an instability axis, but it will also
be fighting higher CIN across southern Arizona.
For the rest of today, HREF members are in somewhat of a
consensus of depicting afternoon storms developing along the
Mogollon Rim and this seems reasonable given the shortwave
tracking through east-central Arizona this afternoon. Eastern
Arizona was fairly quiet yesterday afternoon and evening due to
subsidence from the early morning MCS, so instability should be
higher by this afternoon. Heavy rainfall and localized flooding
will continue to be a threat through this evening across the high
terrain east of Phoenix, so the Flash Flood Watch has been
extended through the rest of today. As far as the lower deserts,
chances for storms are likely to be fairly limited as a subsidence
inversion should be in place. A couple HREF members do show an
outflow tracking southwestward into the Phoenix area this evening
and this may be enough to overcome the capping inversion for some
development over the lower deserts, but the latest NBM PoPs are
20% for Phoenix.
Starting Friday, the upper level high will begin shifting to the
northeast with a new high center forming over the Four Corners
area Saturday. Storm chances for Friday look to be more of a
typical monsoon day as we should be lacking nocturnal convection
tonight along with no discernible upper level shortwaves. Ample
moisture will still be present and assuming good heating Friday
morning/early afternoon, storms are likely to again develop along
the Rim into the White Mtns. Very weak flow will still be in
place, so the threat for heavy rain and localized flooding may
again be a concern, especially over burn scar areas. Chances over
the lower deserts should be limited (15-20%) as the capping
inversion will again be an issue, likely needing outflow
collisions for additional development over the deserts.
Storm chances will continue through the upcoming weekend as the
upper level high center is mostly stationary over the Four Corners
area. Models also show the development of an upper level low along
a shear axis which currently stretches across northern Mexico into
central Texas. The low is shown to develop on Friday near the
southern tip of the Baja and then start tracking north northwest
this weekend. This low to our southwest is likely to help shift
the flow over our region out of the southeast starting Saturday
providing another tap of moisture into Arizona and eventually
southeast California. Storm chances should still favor the higher
terrain with the steering flow remaining fairly weak through
Sunday. Forecast soundings for Phoenix still show a modest
inversion above the mixing layer this weekend, so storm chances
over the deserts should be conditional upon deep outflows or
outflow collisions. Storm threats over the weekend will favor
heavy rainfall, localized flooding, and strong downdraft winds.
There is potential for next week to be another active monsoon
week, especially if an upper level trough develops over Texas
early next week. Models generally support a Rex Block setting up
across the Rockies and the Plains States with the high center
shifting northward a bit and a weak low developing to our east.
This scenario could bring increased mid level east northeasterly
flow which has in some past monsoon seasons led to organized MCSs
tracking across portions of Arizona. We will definitely need to
keep an eye on this potential as it could bring further heavy
rain/flooding threats as well as widespread strong to severe
winds.
Temperatures through the first half of next week should remain
near to slightly below seasonal normals due to the ample boundary
layer moisture in place and fairly seasonal thicknesses. Daily
highs should mostly top out in a 105-110 degree range across the
western deserts to 103-106 degrees across the south-central
Arizona deserts.
&&
.AVIATION...Updated at 1754z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
For the rest of the morning and into the early afternoon, extended
periods of southerly crosswinds (induced by outflows from decaying
storms over Pima/Pinal counties) are expected until the diurnal
westerly winds predominate by the mid/late afternoon hours. Speeds
will be strongest with the afternoon westerlies with gusts of 20-25
kts possible.
Chances for afternoon showers/storms are best over the higher
terrain north, east and southeast of Phoenix. However, latest high-
res model output appears to be more bullish on the idea that
outflows from these storms will move into the terminals during the
mid/late evening hours. Timing and direction of outflows is
uncertain, with the best guess after 03z with some sort of easterly
direction. Showers/storms might redevelop in the terminal area
behind any outflows but chances overall are low at 20-30% at
KPHX/KSDL/KDVT and 30-40% at KIWA. Once the storms dissipate later
this evening, more typical diurnal easterly winds can then be
expected overnight and into Friday morning, with a usual switch to
westerly during the late afternoon hours.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through the
TAF period with afternoon gusts near 20-25 kt. Shower and
thunderstorm activity is expected to remain east of the Colorado
River with minimal impacts expected at KIPL/KBLH other than a few
high clouds.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will hover near seasonal averages as monsoon moisture
remains in place over the region. Storm coverage is likely to
increase by early next week, potentially across the entire region.
Threats from storms will continue to involve locally heavy
rainfall and flooding, while an increase in strong winds looks
possible starting Sunday or Monday. Significant flooding may be
experienced on previously burned areas of Gila County. Minimum
afternoon humidity levels will mostly fall into a 20-40% range in
eastern districts and 15-25% range further west. Overnight
recovery will generally be 40-90% in eastern mountain areas, but
only 30-50% for lower deserts, and 50-80% in the Imperial Valley.
Aside from thunderstorm influenced gusty winds, speeds will
typically be fairly light under 20 mph.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ545-547-552-
555>558-560>563.
CA...None.
&&
DISCUSSION...Kuhlman
AVIATION...Percha/AD
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Jul 15, 8:48 AM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
848 AM MST THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/14/2021 GILA AZ TRAINED SPOTTER
**DELAYED REPORT** PINAL CREEK FLOWING
SWIFTLY AND SEVERAL FEET DEEP. BEAR TREE
CROSSING ROAD CLOSED AT PINAL CREEK. MUCH OF
THE RAINFALL THAT CAUSED THE FLASH FLOODING
ORIGINATED OVER THE TELEGRAPH FIRE BURN
SCAR.
&&
MSLocal storm report, Jul 15, 10:33 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 4 SSW GLOBE 33.33N 110.80W
07/09/2021 GILA AZ PARK/FOREST SRVC
**DELAYED REPORT** ICE HOUSE CANYON
OVERTOPPED AT ICE HOUSE CANYON ROAD.
SIGNIFICANT DEBRIS NOTED ON BANKS OF WASH.
DEBRIS WASH UP AND COVERED ROAD SURFACE.
TIME OF WARNING ESTIMATED. RAINFALL THAT
CAUSED THIS FLASH FLOOD ORIGINATED OVER THE
TELEGRAPH FIRE BURN SCAR.
&&
MSLocal storm report, Jul 15, 11:09 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1109 AM MST THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 4 SSW GLOBE 33.33N 110.80W
07/09/2021 GILA AZ PARK/FOREST SRVC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
SSW GLOBE. **DELAYED REPORT** ICE HOUSE
CANYON OVERTOPPED AT ICE HOUSE CANYON ROAD.
SIGNIFICANT DEBRIS NOTED ON BANKS OF WASH.
DEBRIS WASH UP AND COVERED ROAD SURFACE.
TIME OF WARNING ESTIMATED. RAINFALL THAT
CAUSED THIS FLASH FLOOD ORIGINATED OVER THE
TELEGRAPH FIRE BURN SCAR.
&&
MSSpecial weather statement, Jul 15, 2:46 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 246 PM MST Thu Jul 15 2021 AZZ537-540-542-544-152230- Buckeye/Avondale AZ-Deer Valley AZ-Northwest Valley AZ- North Phoenix/Glendale AZ- 246 PM MST Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm over Surprise Stadium, or near Waddell. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glendale, Surprise, Avondale, Goodyear, El Mirage, Youngtown, Sun City West, Sun City, Waddell, Cashion, Litchfield Park, Glendale Sports Complex, Luke AFB, Beardsley, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Camelback Ranch. This includes the following highways... AZ Interstate 10 between mile markers 128 and 133. US Highway 60 between mile markers 136 and 151. AZ Route 101 between mile markers 5 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3354 11253 3371 11245 3367 11218 3342 11230 TIME...MOT...LOC 2146Z 292DEG 4KT 3361 11241 SDB
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 14, 5:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 14, 6:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 14, 6:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Jul 14, 6:16 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 14, 6:23 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 14, 6:35 PM MST | Areal Flood Advisory | PSR | La Paz | 115 min |
| Jul 14, 6:38 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 14, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 14, 7:03 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Jul 14, 7:32 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 14, 7:51 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 14, 8:04 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 14, 8:10 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Jul 14, 8:31 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 5 hr |
| Jul 14, 9:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 14, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 14, 9:52 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 38 min |
| Jul 14, 10:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Jul 15, 5:14 AM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Jul 15, 5:18 AM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Jul 15, 5:44 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 15, 2:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 33 min |
| Jul 15, 2:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 14 min |
| Jul 15, 3:02 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 15, 3:09 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 15, 3:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Jul 15, 3:41 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Jul 15, 3:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 15, 4:04 PM MST | Special Weather Statement | PSR | 41 min | |
| Jul 15, 4:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 15, 4:22 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 15, 4:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Jul 15, 4:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 15, 4:30 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Jul 15, 4:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.